# SDR 2020FA0000145

- Difficulty date: February 12, 2020
- Submitted: February 12, 2020
- Operation: General aviation
- Make and model: Beech S35
- Aircraft serial: D7089
- System (JASC): 1400 · Miscellaneous Hardware
- Part: Turnbuckle
- Condition: Damaged
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

THE TURNBUCKLE IS LOCATED UNDER THE FLOORBOARD JUST IN FRONT OF THE REAR SPAR CARRY THROUGH  ON THE RIGHT SIDE UNDER A HEAT DUCT THAT GOES THROUGH THE REAR SPAR AND SERVICES THE AREA BEHIND THE SECOND TWO SEATS IN THE ACFT.  THIS AREA MAY HAVE A FIFTH AND SIXTH JUMP SEAT OR BE USED FOR BAGGAGE.  THE FLOORBOARD AND THE COVER UNDER THE SECOND TWO SEATS HAVE TO BE REMOVE TO ACCESS THIS AREA.  THE TURNBUCKLE HAD CORROSION ON THE SHANKS THAT PENETRATED TO THE POINT THAT AS THE CORROSION WAS BEING CLEANED OFF OF IT, ONE OF THE SHANKS ON THE PART THAT SCREWS INTO THE BARREL JUST FELL APART.  THE BEECHCRAFT INSTALLED DOUBLE WRAPPED WIRE FOR THE TURNBUCKLE HAS TO BE REMOVED TO INSPECT THE SHANKS PROPERLY.  I BELIEVE THE SAFETY WIRE WAS HOLDING IT TOGETHER.  THIS IS AN AILERON CABLE.  IF YOU READ THE AMERICAN BONANZA SOCIETY BEECH TALK FORUM ONLINE YOU WILL FIND THAT THERE HAVE BEEN SEVERAL TOTAL FAILURES OF THESE TURNBUCKLES, WITH THE ACFT CONTINUING TO OPERATE WITH THE SAFETY WIRE HOLDING THE TURNBUCKLE TOGETHER! AT LEAST ONE HAS COMPLETELY SEPARATED IN FLIGHT.  I BELIEVE THE PROBLEM STARTS WITH CONDENSATION COMING OFF THE HEATER HOSE.  WE ARE REPLACING THE CABLES, AND WE ARE NOT GOING TO REINSTALL THE HEATER DUCT.  IT TOOK AROUND 55 YEARS FOR THIS PROBLEM TO DEVELOP.  I8 BELIEVE THIS IS A SERIOUS SAFETY ISSUE.  SOME OF THE BEECHCRAFT AIRPLANES ARE SET UP DIFFERENT FROM THIS CONFIGURATION.  I DO NOT KNOW THE MODELS WELL ENOUGH TO KNOW WHICH ONES HAVE THE HEAT DUCT WITH THE TURNBUCKLES UNDER IT.  THIS IS THE SECOND ACFT WE HAVE INSPECTED THE TURNBUCKLE ON.  NO PROBLEM ON THE FIRST.  I BELIEVE THIS IS AN INSPECT BEFORE FURTHER FLIGHT SITUATION.  I AM IN THE PROCESS OF CONTACTING ALL MY CUSTOMERS THAT MIGHT HAVE THIS SAME CONFIGURATION OF TURNBUCKLE AND HEATER DUCT, SO THEY CAN MAKE AN INFORMED DECISION ABOUT TO FLY OR NOT BEFORE WE GET AROUND TO CHECKING THE TURNBUCKLES.  IT TAKES ABOUT SIX HOURS FOR THE INSPECTION.  LESS IF DONE ALONG WITH THE ANNUAL INSPECTION.  ON AN ANNUAL WE DO NOT NORMALLY REMOVE THE SAFETY WIRE OFF THE TURNBUCKLES.  A SIMPLE BENDING TEST WITH YOUR THUMBS IN THE CENTER OF THE BARREL WITH LIGHT PRESSURE MIGHT REVEAL A TURNBUCKLE THAT IS ABOUT TO FAIL.  THE WIRE HAS TO BE REMOVED FOR A GOOD INSPECTION.
